Thunderstorm Wind, Jefferson
- When
- August 4, 2:00 AM EST
- Where
- Jefferson County, Okolona
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.133, -85.683
Trees and power lines were downed.
4 thunderstorm wind, 1 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 3, 1:05 PM EST, 12 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 205 PM EDT SUN AUG 3 2003 .SHORT TERM THOUGHTS... LARGE SCALE 500MB TROF/LOW REMAINS IN VICINITY OF FA THRU PERIOD, WITH A NUMBER OF SMALLER SCALE WAVES TRANSLATING INTO OH VLY WITHIN NWLY FLOW. OF IMMEDIATE INTEREST, ONE SUCH WAVE NOW OVER MN/WI FCST TO DROP SWD OVERNIGHT, WITH POTL FOR A SCT-BKN LINE OF TSRA TO DEVELOP AHEAD OF IT. WITH SOME ANTECEDENT DRY AIR ABV 700MB, COULD SEE SOME STG WIND GUSTS ASSOC WITH THIS ACTIVITY. SECOND MID-LEVEL WAVE ASSOC WITH CONVECTIVE COMPLEX OVER MID-SOUTH ATTM, COUPLED WITH LOW-LEVEL BOUNDARY OR GRAVITY WAVE PROPAGATING NEWD THRU WRN KY (PER VIS SAT), COULD CONCEIVABLY GENERATE SOME SCT TSRA OVER PARTS OF THE FA THIS EVE. INTO MON, SIG 500MB WAVE/TROF AXIS ROTATES EWD THRU FA, BUT WITH ADDTL LIFT ASSOC WITH UPSTREAM 300MB JET STREAK AND STEEP L/RS SEEN IN 12Z GFS BUFKIT DATA, SCT TSRA FCST WELL INTO MON NIGHT. GIVEN FCST INSTABILITY/FRZ LVLS, SOME HAILERS POSS ALONG WITH WIND MAKERS. TUE AND WED FCSTS ARE PROBLEMATIC AS FA REMAINS UNDER NWLY FLOW ALOFT WITH INHERENTLY UNPREDICTABLE WAVES FLOWING WITHIN. 850-500MB L/RS ARE LOWER COMPARED TO TODAY/MON, PERHAPS LIMITING PCPN CHCS. HWVR, WITH LIFT ASSOC WITH A COUPLE JET CORES TUE/WED AFTERNOON AND FACTORING IN UNCERTAINTY, WILL MAINTAIN LOW CHC TSRA EACH DAY. XXV .EXTENDED INSIGHTS... UPPER LOW PRESSURE WEAKENS SOME BY THE END OF THE WORK WEEK AND TRANSLATES TOWARD THE EAST COAST. OVERALL LARGE SCALE PATTERN (TROUGHINESS EAST/RIDGE WEST) TO CONTINUE THROUGH THE EXTENDED FORECAST. WESTERN RIDGE WILL STRENGTHEN FURTHER AND BUILD INTO THE PLAINS STATES WITH HOT WEATHER REMAINING THERE FOR THE TIME BEING. WILL CONTINUE WITH CHANCE POPS WED NIGHT THROUGH THURS EVENING...THEN GO WITH A DRY FORECAST THROUGH SUNDAY. NO BIG CHANGES TO TEMPS EITHER WITH MOS QUITE CONSISTENT. JMB .LMK...NONE.
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-041000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1230 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...OVERNIGHT. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS ACROSS SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY OVERNIGHT. AN UPPER LEVEL DISTURBANCE WILL DROPS INTO THE TENNESSEE VALLEY FROM ILLINOIS. THE PRIMARY THREAT FROM THESE STORMS WILL BE GUSTY WINDS, HAIL, AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THURSDAY. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS, PERIODS OF HEAVY RAIN, AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IT NOT ANTICIPATED OVERNIGHT. JA
The Louisville radar (KLVX), 29 km away, was scanning. The volume nearest the first event began at 06:57 UTC.
4 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Trees and power lines were downed.
A wooden structure at the entrance to a cemetery was blown down.
Flowing water covered several roads around the county. A vehicle was stranded by water along McElroy Pike.
The dock at the Barren River State Resort Park marina suffered severe structural damage. Several large sections of the dock, along with the boats moored within them, were blown out of position. Anchor cables holding the docks in place were snapped or large anchors were blown out of position. Two boats were sunk and several boat motors were lost in the storm. Most of the other boats at the marina sustained some type of minor damage. Elsewhere in the park, buildings were damaged and more than 500 trees were downed.
Trees were downed along highway 31E.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376848, 5376849, 5376850, 5376853, 5376851, 5376852.